Pennsylvania, 2009Lake-Effect Snow in Pennsylvania, December 10 to 11, 2009
December 10 to 11, 2009 · NWS CLE · 2 events in 2 counties and zones
An arctic cold front moved across the region on December 9th. Cold westerly winds behind this front caused lake effect snow showers to develop across northwestern Pennsylvania just before daybreak on the 10th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved across the region on December 9th. Cold westerly winds behind this front caused lake effect snow showers to develop across northwestern Pennsylvania just before daybreak on the 10th. Light to moderate snow was reported through the morning hours of the 10th with a lull in activity early in the afternoon. By sunset, moderate to heavy snow was again falling. Heavy snow continued on and off through the night with light snow reported during the daylight hours of the 11th. This activity finally tapered off during the evening of the 11th. Westerly winds gusted to as much as 30 mph much of this event. This caused considerable blowing and drifting. Some locations in Erie County saw more than a foot of snow during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 10, 5:30 AM EST, 30 minutes earlier.
Area forecast discussion, Dec 10, 5:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EST THU DEC 10 2009
.SYNOPSIS...
UPDATED FOR SYNOPSIS
DEEP LOW PRESSURE OVER WESTERN QUEBEC WILL MOVE EAST TODAY AND
REACH THE CANADIAN COAST BY FRIDAY MORNING. HIGH PRESSURE OVER THE
CENTRAL UNITED STATES WILL DRIFT EAST TODAY AND REACH THE
TENNESSEE VALLEY BY FRIDAY MORNING. THE HIGH WILL DRIFT TO THE
OHIO VALLEY FOR SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL CONTINUE THE LAKE EFFECT SNOW WATCH FOR GEAUGA AND CRAWFORD
COUNTIES BUT WILL ADD LAKE AND INLAND ASHTABULA TO THE WARNING.
FOLLOWING CLOSELY THE NAM12 LOW LEVEL LIFT AND WIND CHARTS...THE
MODEL FIRST SHOWS A WNWLY 850MB FLOW AT 12Z THIS MORNING HOWEVER
925MB REMAINS SW. THE INITIAL SHEAR WILL NOT BE A FAVORABLE
PARAMETER HOWEVER THERE IS ENOUGH LIFT AND LAKE TEMP DIFFERENTIAL
FOR SNOW SHOWERS TO MAKE IT INLAND. BY 18Z THE MODEL LOWERS THE
SHEAR TO 10 OR 20 DEGREES WITH STRONG COLD ADVECTION MOVING IN
QUICKLY. THE WIND DIRECTION HOWEVER SUGGESTS THE PRIMARY SNOW
BANDS WOULD MOVE OFF SHORE. BY 00Z THIS EVENING HOWEVER...WINDS
VEER 10 OR 20 DEGREES AND LIFT IS MONSTROUS AND ALREADY ONSHORE
ACROSS THE WARNING AREA. IN ADDITION...FORECAST SOUNDINGS SHOW THE
BEST LIFT IS WITHIN THE FAVORABLE SNOW GROWTH TEMP AREA. ALL IN
ALL...BELIEVE WE GET A MORNING BURST OF LAKE EFFECT SNOW ACROSS
THE WARNING AREA WHICH WILL TAPER AND DRIFT NORTH POSSIBLY
COMPLETELY OFF SHORE LATE MORNING/ EARLY AFTERNOON. AFTER ABOUT
20Z OR SO EXPECT IT TO RETURN AND BECOME HEAVY...ESPECIALLY ACROSS
ERIE COUNTY. ELSEWHERE SCATTERED SNOW SHOWERS WILL TAPER OFF BY
AFTERNOON AND WILL LIKELY SEE A BIT OF SUNSHINE IN THE WEST DURING
THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CONTINUING TO FOLLOW THE NAM12 LOW LEVEL OMEGA AND WIND CHARTS
THROUGH THE SHORT TERM. IMPRESSIVE LIFT ALONG WITH MODEL CAPE WILL
CONTINUE ACROSS WARNING AREA TONIGHT THROUGH FRIDAY. 850MB TEMPS
IN THE GENERATION AREA ACROSS THE CENTRAL PORTION OF THE LAKE
WILL DROP TO -18C THROUGH THE NIGHT BUT WILL RISE A FEW DEGREES
FRIDAY. STILL HOWEVER...EXPECT SNOW BAND WITH HEAVY SNOW AND MOST
LIKELY THUNDER/LIGHTNING AT TIMES TO CONTINUE TONIGHT THROUGH
FRIDAY AND INTO FRIDAY NIGHT. ANOTHER POSITIVE IS THAT BEST OMEGA
CONTINUES TO RESIDE WITHIN THE FAVORABLE AREA FOR SNOW GROWTH INTO
FRIDAY NIGHT. FOR NOW...WARNING LOCATION LOOKS FINE. BY 12Z
FRIDAY MODEL SHOWS MORE OF A WNW FLOW AT 850MB HOWEVER...WILL
HOLD OFF ON ADDING GEAUGA AND CRAWFORD TO THE WARNING AT THIS TIME
HOWEVER SINCE THE LAKE TENDS TO HOLD ONTO A TROF WHICH WOULD BACK
WINDS FROM THE FORECAST. NOT MUCH CHANGE TO THE FORECAST SATURDAY
THROUGH SUNDAY NIGHT. DID ALLOW FOR MORE SUNSHINE SATURDAY WITH
THE BUILDING HIGH PRESSURE. MODEL DIFFERENCES SHOWING UP IN THE RH
FIELDS SUNDAY NIGHT WITH THE GFS 6 TO 8 HOURS FASTER WITH THE
MOISTURE. AT THIS TIMES WILL USE A BLEND OF THE
MODELS...TRANSITIONING TO THE GFS FOR LATE SUNDAY AND SUNDAY
NIGHT.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
LOW PRESSURE SYSTEM IS PROGGED TO MOVE EAST ACROSS THE AREA MONDAY
INTO MONDAY NIGHT. MODELS AGREE IN BRINGING WARM AIR ADVECTION TO
THE REGION DURING THE DAY IN ADVANCE OF THE COLD FRONT. GRADIENT
PICKS UP ENOUGH TO INCREASE WINDS OUT OF THE SOUTH DURING THE DAY
AND I DECIDED TO BUMP TEMPERATURES INTO THE 40S FOR HIGHS. AS
TEMPERATURES WARM UP DURING THE DAY MONDAY...WARM AIR ADVECTION
SHOULD BE STRONG ENOUGH TO KEEP PRECIPITATION ALL RAIN DURING THE
DAY.
COLD FRONT IS EXPECTED TO SWEEP EAST ACROSS THE AREA MONDAY EVENING
AND THIS WILL BRING ANOTHER SHOT OF COLD AIR TO THE REGION. MODELS
GRADUALLY BRING THE MORE INTENSE COLD AIR INTO THE REGION DURING THE
END 48 HOURS OF THE EXTENDED PERIOD. THE COLDER AIR WILL TRANSITION
PRECIPITATION TO A CHANCE OF SNOW SHOWERS MONDAY NIGHT. THE SYNOPTIC
SNOW WILL GRADUALLY TRANSITION INTO LAKE EFFECT SNOW THROUGH THE
LATTER PERIODS AS COLD AIR ADVECTION TAKES PLACE ONCE AGAIN.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
STRONG LOW PRESSURE MOVING NORTHEAST OVER SOUTHEAST ONTARIO AND
WILL BE LOCATED OVER QUEBEC BY THURSDAY EVENING. GUSTY WINDS WILL
CONTINUE THROUGH MUCH OF PERIOD FOR MOST TAF SITES...BUT THERE
WILL BE A GRADUAL DIMINISHING TREND.
MAINLY MVFR CEILINGS ACROSS THE AREA WILL CONTINUE THROUGH AT
LEAST THE MORNING HOURS. SCATTERED SNOW SHOWERS ACROSS THE AREA
WILL BRING VIS DOWN TO IFR PERIODICALLY OVERNIGHT. ACROSS WESTERN
ZONES DURING THE AFTERNOON AND EVENING HOURS EXPECTING A TREND
TOWARD VFR WHILE REMAINDER OF SITES WILL IMPROVE TO VFR BETWEEN
18Z AND 03Z FRIDAY.
ERI WILL BE MOST IMPACTED BY LAKE EFFECT SNOW AFTER 18Z AND
CONTINUE BEYOND TAF PERIOD INTO FRIDAY MORNING WITH LAKE EFFECT
SNOW. MODELS SHOWING GOOD SET UP FOR LAKE EFFECT SNOW BANDS TO
IMPACT ERI BY THE EVENING. GIVEN THE POTENTIAL...MENTIONED SNOW
SHOWERS WITH IFR VIS AND NEAR IFR CEILINGS AT TOWARDS END OF THE
PD.
.OUTLOOK...NON VFR THURSDAY NIGHT MAINLY ERI. NON VFR CONTINUING
ALONG LAKESHORE EAST OF CLEVELAND INTO SATURDAY MORNING...THEN VFR
ALL SITES SATURDAY AFTERNOON AND EVENING. NON VFR SUNDAY AND
MONDAY.
&&
.MARINE...
WILL GO AHEAD AND DROP THE STORM WARNINGS ON LAKE ERIE AS WINDS HAVE
DROPPED BELOW THE 50 KNOT THRESHOLD. LONG POINT STILL HAD WINDS
SUSTAINED AT ABOUT 48 KNOTS AT 03Z BUT I ANTICIPATE THEY TOO WILL
DROP FURTHER DURING THE MORNING. WINDS AT ALL OF THE LAND SITES HAVE
DROPPED DOWN TO BELOW GALES BUT I TILL THINK WE ARE SEEING GALE
FORCE WINDS ON THE LAKE AT THIS TIME. SO WILL GO WITH THE GALE
WARNINGS FOR THE TIME BEING. WINDS ARE GOING TO TAKE THEIR TIME
DECREASING OVER THE NEXT FEW DAYS. IT WILL TAKE UNTIL AT LEAST
SATURDAY TO SEE REASONABLE DECREASES IN THE WIND SPEED.
STRONG SOUTHWEST WINDS CAUSED WATER LEVELS ON THE WESTERN END OF
LAKE ERIE TO DROP TO AT OR NEAR RECORD LEVELS LIKELY EXPOSING A LOT
OF THE MUD BOTTOM ALONG THE WESTERN SHORE. WATER LEVELS APPROACHED
70 INCHES BELOW THE CRITICAL MARK FOR SAFE NAVIGATION ON THE WESTERN
BASIN. WILL CONTINUE WITH LOW WATER ADVISORY THROUGH THE MORNING.
WATER LEVELS ARE QUICKLY STARTING TO GO BACK UP AGAIN AND WE HAVE
RECOVERED ABOUT HALF THE DISTANCE BETWEEN WHERE IT BOTTOMED OUT AND
THE CRITICAL MARK. PROBABLY A WALL OF WATER RETURNING BACK TO THE
WEST END.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING UNTIL 4 AM EST SATURDAY FOR OHZ012-
014-089.
LAKE EFFECT SNOW WATCH FROM 3 PM EST THIS AFTERNOON THROUGH
LATE FRIDAY NIGHT FOR OHZ013.
PA...LAKE EFFECT SNOW WARNING UNTIL 4 AM EST SATURDAY FOR PAZ001-
002.
LAKE EFFECT SNOW WATCH FROM 3 PM EST THIS AFTERNOON THROUGH
LATE FRIDAY NIGHT FOR PAZ003.
MARINE...STORM WARNING UNTIL 7 PM EST THIS EVENING FOR LEZ061-149-169.
LOW WATER ADVISORY UNTIL 4 PM EST FRIDAY FOR LEZ142-143-162-
163.
GALE WARNING UNTIL 4 AM EST FRIDAY FOR LEZ142>148-162>168.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...LOMBARDY
AVIATION...ABE
MARINE...LOMBARDYHazardous weather outlook, Dec 10, 6:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EST THU DEC 10 2009
OHZ003-006>011-017>023-027>033-036>038-047-111100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
600 AM EST THU DEC 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-111100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
600 AM EST THU DEC 10 2009
...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ144>148-164>168-111100-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
600 AM EST THU DEC 10 2009
...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-149-169-111100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
600 AM EST THU DEC 10 2009
...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012-014-089-PAZ001-002-111100-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
600 AM EST THU DEC 10 2009
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ013-PAZ003-111100-
GEAUGA-CRAWFORD PA-
600 AM EST THU DEC 10 2009
...LAKE EFFECT SNOW WATCH IN EFFECT FROM 3 PM EST THIS AFTERNOON
THROUGH LATE FRIDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Southern Erie
- When
- December 10, 6:00 AM EST to December 11, 6:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on December 10th. Periods of moderate to heavy snow were reported in Erie County during the morning hours of the 10th. After a brief lull in the activity during the middle part of the day, the lake effect activity picked up again by early evening. Periods of moderate to heavy snow then fell through daybreak on the 11th. Light snow continued through the daylight hours of the 11th before finally tapering off. Visibilities during the periods of moderate to heavy snow were less than a half mile with snowfall rates greater than an inch per hour. Snowfall totals across inland Erie County generally ranged from 8 to 12 inches. A peak total of 17.5 inches was reported at Franklin Center with 13.0 inches measured at Pont. Westerly winds gusted to as much as 30 mph for much of this event. This caused considerable blowing and drifting which hampered travel. Many accidents were reported.
Lake-Effect Snow, Northern Erie
- When
- December 10, 6:00 AM EST to December 11, 6:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on December 10th. Periods of moderate to heavy snow were reported in Erie County during the morning hours of the 10th. After a brief lull in the activity during the middle part of the day, the lake effect activity picked up again by early evening. Periods of moderate to heavy snow then fell through daybreak on the 11th. Light snow continued through the daylight hours of the 11th before finally tapering off. Visibilities during the periods of moderate to heavy snow were less than a half mile with snowfall rates of greater than an inch per hour. Snowfall totals across northern Erie County generally ranged from 8 to 12 inches. A peak total of 19.0 inches was reported southwest of North East. Officially, 8.1 inches of snow was measured at Erie International Airport on the 10th and 11th. Westerly winds gusted to as much as 30 mph for much of this event. This caused considerable blowing and drifting which hampered travel. Many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 10 to 12, 2009$236,000 · 10 events
- Lake-Effect Snow in Ohio, December 10 to 11, 2009$225,000 · 2 events
- Winter Storm and Flooding in California, December 10 to 13, 2009$27,000 · 5 events
- Cold in Wisconsin, December 10, 200913 events
- Winter Weather in Vermont, December 10 to 11, 2009$10,000 · 9 events
- Cold in Iowa, December 10, 20098 events
- Cold in Minnesota, December 10, 20097 events
- Lake-Effect Snow and Winter Weather in Michigan, December 10 to 11, 20094 events
- Extreme Cold in Nebraska, December 10, 20093 events
- Extreme Cold in Idaho, December 10, 20093 events
- Lake-Effect Snow in New York, December 10 to 11, 2009$10,000 · 2 events
- Lake-Effect Snow in New York, December 10 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203157, 203158.